Alert archive / North Dakota / Tornado Warnings in 2005

Tornado Warning 55, NWS Bismarck, ND

July 23, 2005McIntosh County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 23, 2005, 3:46 AM CDT for McIntosh County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 3:46 AM CDT (08:46 UTC)
Expired
Jul 23, 2005, 4:30 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McIntosh County, ND

The radar

The Bismarck radar (KBIS), 114 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1303 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 230846
TORBIS
NDC051-230930-
/O.NEW.KBIS.TO.W.0055.050723T0846Z-050723T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
346 AM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 430 AM CDT

* AT 337 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF
  WISHEK...OR ABOUT 60 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT
  35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WISHEK AROUND 400 AM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4625 9985 4607 9986 4607 9908 4626 9910

$$

RSL
2 follow-up statements
000 
WWUS53 KBIS 230857
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 AM CDT SAT JUL 23 2005

NDC051-230930-
/O.CON.KBIS.TO.W.0055.000000T0000Z-050723T0930Z/
MCINTOSH ND-
357 AM CDT SAT JUL 23 2005

...A TORNADO WARNING CONTINUES UNTIL 430 AM CDT FOR NORTHERN MCINTOSH
COUNTY...

AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO 11 MILES SOUTHWEST OF
WISHEK...OR ABOUT 65 MILES SOUTHEAST OF BISMARCK...MOVING EAST AT 35
MPH.

THE TORNADO WILL BE NEAR...
  WISHEK AROUND 405 AM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4625 9985 4607 9986 4607 9908 4626 9910

$$

RSL
000 
WWUS53 KBIS 230929
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT SAT JUL 23 2005

NDC051-230940-
/O.EXP.KBIS.TO.W.0055.000000T0000Z-050723T0930Z/
MCINTOSH ND-
430 AM CDT SAT JUL 23 2005

...THE TORNADO WARNING FOR NORTHERN MCINTOSH COUNTY EXPIRES AT 430 AM
CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4625 9985 4607 9986 4607 9908 4626 9910

$$

RSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 23, 3:00 AM CDT, 46 minutes earlier.

Area forecast discussion, Jul 23, 3:00 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT JUL 23 2005

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MAIN FORECAST HIGHLIGHT IN THE SHORT TERM IS ONGOING CONVECTION
LATER THIS MORNING INTO THE AFTERNOON...THEN ANOTHER CHANCE ON
SUNDAY NIGHT/MONDAY. ALSO...WILL SEE A MODERATE COOLING TREND GOING
INTO THE WORK WEEK.

CURRENTLY...THUNDERSTORM ACTIVITY IN WESTERN AND CENTRAL NORTH
DAKOTA. CURRENTLY ALL STORMS ARE FALLING BELOW SEVERE CRITERIA...BUT
WILL CONTINUE TO MONITOR IN CASE ANY STORMS DECIDE TO STRENGTHEN.
MAIN THREAT FROM THESE STORMS AS OF RIGHT NOW SEEMS TO BE FREQUENT
LIGHTNING...BRIEF HEAVY RAINS...AND SMALL HAIL. STORMS WILL CONTINUE
MOVING IN AN EASTERLY DIRECTION AS THE MORNING GOES ON.

TODAY AND TONIGHT...ANOTHER VORT MAX IS EXPECTED TO MOVE THROUGH
SOUTHERN ND LATER THIS MORNING...SO MODIFIED POP/WX GRIDS
ACCORDINGLY FOR THIS FEATURE. SOME STORMS MAY REACH SEVERE CRITERIA
DURING THE AFTERNOON...SO WILL MENTION IN HWO. EXPECT MOST
THUNDERSTORM ACTIVITY TO MOVE OUT OF THE FORECAST AREA BY LATE
AFTERNOON/EARLY EVENING AS THE LOW PRESSURE TROUGH MOVES OVER THE
EASTERN DAKOTAS BY 00Z.

NEXT PRECIP CHANCE WILL BE SUNDAY EVENING/NIGHT. MODELS HAVE LOW
PRESSURE DEVELOPING OVER WESTERN WY/CO. RIGHT NOW LOOKS LIKE THE
BEST PRECIP CHANCES WILL BE IN THE SOUTHERN ZONES AS MOST FAVORABLE
DYNAMICS ARE TO THE SOUTH. MADE CHANGE TO GRIDS FOR THIS TREND. WILL
SEE A PRETTY GOOD COOLING TREND AS MAX TEMPS DECREASE 10 DEGREES OR
SO FROM SUNDAY INTO MONDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY
RIDGING IN THE MID LEVELS AND LOW LEVEL DEWPOINTS IN THE 45 TO 55
RANGE POINT TOWARD A SUNNY....CONVECTIVELY QUIET AND SEASONABLE
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/RSL
Hazardous weather outlook, Jul 22, 5:07 AM CDT, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT FRI JUL 22 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
507 AM CDT FRI JUL 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF EVENING AND OVERNIGHT THUNDERSTORMS...SOME
SEVERE WITH DAMAGING WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 12:42 AM CDTSevere Thunderstorm WarningBISBowman38 min
Jul 23, 2:49 AM CDTSevere Thunderstorm WarningBISEmmons41 min
Jul 23, 3:18 AM CDTTornado WarningBISEmmons27 min
Jul 23, 3:51 AM CDTFlash Flood WarningBISEmmons3 hr
Jul 23, 4:15 AM CDTSevere Thunderstorm WarningBISEmmons31 min
Jul 23, 4:51 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jul 23, 5:42 AM CDTSevere Thunderstorm WarningBISDickey48 min

Nearby

Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.